PAGB response to BMJ review on efficacy of decongestants in children

Published on: 12th October 2018

img

John Smith, PAGB Chief Executive comments: “This review* questioned the efficacy and safety of medicated oral decongestants and nasal sprays in children under the age of 12.

However, it’s important to clarify that in the UK, over-the-counter (OTC) medicated decongestants are only indicated for use in children and adults aged 12 and above, to help relieve the symptoms of a cold.

“All OTC medicines in the UK are rigorously assessed for efficacy before they are licenced and brought to market. Although decongestants will not ‘cure’ a cold, if used in accordance with the on pack instructions and patient information leaflet inside, these products are appropriately safe and effective in helping to relieve symptoms, such as a runny or blocked nose. This allows people to breathe easier and means that they can get on with their day and sleep better at night.

“Some decongestant tablets do also contain paracetamol or ibuprofen, so it’s important not to take more than one product containing the same active ingredient. A pharmacist can give advice on the most suitable medicine to take if people are unsure. Pharmacists are highly trained healthcare professionals and can provide useful information and advice on OTC medicines and treatments suitable for children.”

Notes to editors:

*An analysis of research evidence into over-the-counter cold remedies by University of Queensland in Australia and the University of Ghent in Belgium, reviewed evidence related to the suitability and efficacy of decongestants in children.

For further information please contact: Lauren Walker or Maria Boiling on 01273 712000 / PAGB@thisispegasus.co.uk

PAGB (Proprietary Association of Great Britain) is the UK trade association representing manufacturers of branded over-the-counter medicines, self care medical devices and food supplements. www.pagb.co.uk

Perrigo’s Neil Lister appointed PAGB President

 

Share: